We all know the dangerous consequences of having an elevated level of blood sugar. What happens if the sugar in the blood drops down below the normal level? This is also not good for your health, and this condition is known as hypoglycemia.
In the non-medical circles, hypoglycemia is known as low blood sugar. This is a condition where the amount of glucose in the blood drops to such a low level that it fails to supply adequate energy to you body to perform its normal activities.
In adults in the lower age bracket, as well as in senior citizens, hypoglycemia, in most cases, is the direct consequence of diabetes treatment.
In other instances, hypoglycemia can be the result of other medications or diseases. In certain cases, hypoglycemia can result from tumors and hormone or enzyme deficiencies.
Glucose that we get from various carbohydrates like rice, potatoes, bread, tortillas, cereal, milk, fruit, and sweets is an important fuel for your body.
The carbohydrates are broken down into glucose molecules, which are then absorbed into the bloodstream and are transported to the cells in various parts of the body. The cells use up this glucose to produce energy.
When the body receives more glucose than what is required, the extra glucose is stored in the liver and muscles in a form called glycogen or they may be converted to fat and stored in fat cells.
While insulin, a hormone produced by the pancreas, helps glucose enter cells, glucagon, another pancreas generated hormone, signals the liver to break down glycogen and release glucose at the times when the glucose level in the blood starts to steadily drop.
If you are suffering from hypoglycemia, this activity of glucagons is weakened and disrupts the glucose levels from returning to its usual level.
If you happen to suffer from hypoglycemia, you are likely to experience the following symptoms:
- – Inexplicable hunger
- – Perspiration
- – Dizziness or feeling light inside the head
- – Nervousness, anxiety and weakness
- – Sleepiness
- – Confusion
Hypoglycemia can cause nightmares while you are sleeping. You will jump out of bed with clothes damp with perspiration. After waking up, you may continue to feel perplexed and confused for quite some time.
Hypoglycemia can occur at any time as a side effect of the blood-glucose-lowering medications. So the seniors on diabetic medication are advised to carry along a blood glucose meter to check the level of glucose at times when you feel slightly uneasy.
If you find the level dropped below 70 mg/dL or more, you have to consume certain “quick fix” hypoglycemic foods right away to raise the sugar level of the blood.
Always carry 2 or 3 glucose tablets along with you. Fruit juices can also help you to raise the glucose level of the blood.
You can also swallow a couple of sinful candies, which are otherwise a strict no-no for you. A spoonful of sugar is, however, the simplest way of dealing with the dropping of glucose level in the blood.
After some time, take another reading and if the level is still low, have some more sweets. You can rest easy when the blood glucose reaches at least 70. Follow it up with a bit of snacking if there is one hour or more left before the next meal.